Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 122, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2020, 7:14 PM CDT for Edwards County, Hodgeman County, Pawnee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 7:14 PM CDT (00:14 UTC)
- Expired
- Jun 24, 2020, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Hodgeman County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2767 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
854
WUUS53 KDDC 250014
SVRDDC
KSC047-083-145-250100-
/O.NEW.KDDC.SV.W.0122.200625T0014Z-200625T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
714 PM CDT Wed Jun 24 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
East central Hodgeman County in southwestern Kansas...
Southwestern Pawnee County in south central Kansas...
Northwestern Edwards County in south central Kansas...
* Until 800 PM CDT.
* At 714 PM CDT, a severe thunderstorm was located 8 miles southeast
of Gray, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kinsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3806 9968 3818 9951 3802 9932 3787 9947
TIME...MOT...LOC 0014Z 318DEG 11KT 3807 9954
HAIL...1.75IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
002
WWUS53 KDDC 250027
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
727 PM CDT Wed Jun 24 2020
KSC145-250037-
/O.CAN.KDDC.SV.W.0122.000000T0000Z-200625T0100Z/
Pawnee KS-
727 PM CDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PAWNEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.
LAT...LON 3806 9968 3809 9952 3800 9935 3787 9947
TIME...MOT...LOC 0027Z 318DEG 11KT 3804 9951
$$
KSC047-083-250100-
/O.CON.KDDC.SV.W.0122.000000T0000Z-200625T0100Z/
Hodgeman KS-Edwards KS-
727 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL HODGEMAN AND NORTHWESTERN EDWARDS COUNTIES...
At 727 PM CDT, a severe thunderstorm was located 9 miles northwest of
Kinsley, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kinsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3806 9968 3809 9952 3800 9935 3787 9947
TIME...MOT...LOC 0027Z 318DEG 11KT 3804 9951
HAIL...1.75IN
WIND...60MPH
$$
SUGDEN585
WWUS53 KDDC 250050
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
750 PM CDT Wed Jun 24 2020
KSC047-083-250100-
/O.EXP.KDDC.SV.W.0122.000000T0000Z-200625T0100Z/
Hodgeman KS-Edwards KS-
750 PM CDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HODGEMAN AND
NORTHWESTERN EDWARDS COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.
LAT...LON 3806 9968 3809 9952 3800 9935 3787 9947
TIME...MOT...LOC 0050Z 318DEG 11KT 3799 9946
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:40 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 24, 6:40 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 640 PM CDT Wed Jun 24 2020 ...Updated Aviation Section... .SHORT TERM...(This afternoon through Thursday night) Issued at 1200 PM CDT Wed Jun 24 2020 Late morning mesoanalysis would suggest a severe weather risk across SW Kansas this afternoon/early evening. Dewpoints in the mid 60s across the central zones have established a respectable axis of instability, with MUCAPE of 2000-3000 J/kg, already as of late morning. Moisture convergence along a weak frontal boundary is expected to get a few storms initiated by 3 pm, and effective bulk shear will support some supercell structures given the ample CAPE. SPC has upgraded the NE 1/3 of SW KS to a slight risk (15% wind/hail probability), and we will update social media messaging. The area of greatest concern is the NE/east zones, where convergence on the weak frontal boundary, and enhanced shear/backed surface winds will come into play near the remnant outflow boundary from this morning's convection. It is NWly flow in late June in western Kansas, and you have to be ready for the "NW flow surprise/mesoscale accident". That said, overall forcing for ascent is weak at best. Given this, we are confident to see some storms, but coverage should be isolated. Given an isolated supercell, hail up to 2 inches in diameter is possible. South winds will remain elevated tonight, as boundary layer mixing is maintained by a low level jet (850 mb/2000 ft agl winds to near 50 mph). As such, temperatures will struggle to fall to the mid to upper 60s by sunrise Thursday. The Kansas wind machine returns on Thursday, after a several day break. Mid level flow will become zonal/westerly, which will in turn deepen a 996 mb leeside surface cyclone near Goodland by 7 pm (per 12z NAM). Progged pressure gradients near 10 mb across SW KS will support south wind gusts near 40 mph. Daylight hours of Thursday appear dry, with scattered thunderstorms at least near the northern zones Thursday night. Afternoon temperatures in the mid 90s will be typical Thursday afternoon. .LONG TERM...(Friday through Wednesday) Issued at 155 PM CDT Wed Jun 24 2020 The best chance of thunderstorms during the long term continues to focus on the Friday/Friday night time frame, when the relative maximum in pop grids from NBM was retained. 12z ECMWF continues to suggest MCS generation in the western Kansas vicinity Friday afternoon, and maturing into an MCS into eastern Kansas Friday evening. Over the weekend, modest westerly midlevel flow Saturday will become SWly on Sunday, in response to a strong 554dm closed low diving into Oregon by 7 pm Sunday. At least isolated late day convection is most likely across the eastern zones Saturday. Sunday through Tuesday, closed low over the Pac NW slowly dissolves into a broad trough per 12z ECMWF, making very little progress eastward. Flow over the plains will remain SWly early next week, but models suggest a weak nebulous flow, with probably occasional weak shortwaves embedded. The moisture and instability of late June will be there, so will need to determine thunderstorm coverage/intensity on a day to day basis. There is little convective predictability that far out, but it is clear the afternoons will be hotter early next week, with maximum temperatures in the upper 90s/near 100 Monday and Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 637 PM CDT Wed Jun 24 2020 Scattered thunderstorms were ongoing across portions of mainly central Kansas early this evening at the onset of this TAF period, with some thunderstorms attempting to back-build into Ford County. This could affect the DDC terminal through the mid evening hours, so we will maintain VCTS for DDC. We will keep the rest of the terminals HYS, GCK, LBL free of thunderstorms in the TAF given lower confidence and expected coverage. A nocturnal low level jet will develop in the 45-50 knot range, leading to low level wind shear concerns overnight. Strong south-southwest surface winds will develop on Thursday with sustained winds in the 20 to 25 knot range and gusts above 30 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 95 68 94 / 30 10 20 30 GCK 64 94 67 94 / 30 10 20 20 EHA 65 94 67 94 / 20 10 20 20 LBL 66 96 66 96 / 20 10 20 10 HYS 65 94 69 92 / 30 10 40 40 P28 67 93 69 96 / 20 0 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:05 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Wed Jun 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Wed Jun 24 2020 /205 AM MDT Wed Jun 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms are possible this afternoon mainly along and south of highway 96. A few storms could be capable of hail to the size of quarters and wind gusts to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms will be possible for the next several days. Severe risk should remain low however a few storms with the potential of hail the size of quarters and wind gusts to 60 mph can't be ruled out. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 24, 6:28 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 628 PM CDT Wed Jun 24 2020 KSZ043-044-250015- Lane KS-Scott KS- 628 PM CDT Wed Jun 24 2020 ...SPECIAL WEATHER STATEMENT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm very near Amy, moving south at 15 mph. Hail up to one half inch is expected. Locations impacted include... Dighton, Grigston, Amy and Manning. A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Kansas. LAT...LON 3854 10076 3860 10049 3839 10038 3831 10070 TIME...MOT...LOC 2327Z 347DEG 11KT 3849 10062 TURNER
Local storm report, Jun 24, 6:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL FRIZELL 38.17N 99.22W
06/24/2020 E1.00 INCH PAWNEE KS TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL IN TOWN.
&&
RMLSpecial weather statement, Jun 24, 7:02 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 702 PM CDT Wed Jun 24 2020 KSZ064-065-079-250030- Hodgeman KS-Pawnee KS-Edwards KS- 702 PM CDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES UNTIL 730 PM CDT... At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near Gray, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Gray and Burdett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for south central and southwestern Kansas. LAT...LON 3810 9973 3822 9956 3806 9936 3791 9955 TIME...MOT...LOC 0001Z 316DEG 12KT 3811 9959 SUGDEN
Local storm report, Jun 24, 7:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 NNW LEWIS 37.98N 99.28W
06/24/2020 E1.00 INCH EDWARDS KS PUBLIC
SPOTTER REPORTS 3 INCH HAIL.
&&
RMLLocal storm report, Jun 24, 7:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 NNW LEWIS 37.98N 99.28W
06/24/2020 E3.00 INCH EDWARDS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED UP TO 3 INCH HAIL.
&&
RMLLocal storm report, Jun 24, 7:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 1 ENE LEWIS 37.94N 99.24W
06/24/2020 E2.00 INCH EDWARDS KS TRAINED SPOTTER
SPOTTER NETWORK REPORT OF 2 INCH SIZED HAIL.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:02 PM CDT | Special Weather Statement | DDC | Edwards | 28 min |
| Jun 24, 7:16 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Jun 24, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 59 min |
| Jun 24, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 37 min |
| Jun 24, 7:44 PM CDT | Special Weather Statement | DDC | Ford | 46 min |
| Jun 24, 8:10 PM CDT | Special Weather Statement | DDC | Ford | 35 min |
| Jun 24, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 26 min |
| Jun 24, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 38 min |
| Jun 24, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 49 min |
| Jun 24, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 31 min |
| Jun 24, 10:54 PM CDT | Special Weather Statement | DDC | Kearny | 51 min |
| Jun 24, 11:56 PM CDT | Special Weather Statement | DDC | Finney | 49 min |
| Jun 25, 12:18 AM CDT | Special Weather Statement | DDC | Trego | 42 min |
| Jun 25, 12:45 AM CDT | Special Weather Statement | DDC | Finney | 45 min |
| Jun 25, 12:56 AM CDT | Special Weather Statement | DDC | Trego | 49 min |
| Jun 25, 1:02 AM CDT | Areal Flood Advisory | DDC | Ellis, Trego | 3 hr |
| Jun 25, 1:47 AM CDT | Special Weather Statement | DDC | Clark | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.